Our Classrooms are alive with learning.
In preparing students to succeed within a rapidly changing social and technical environment, our focus is on developing critical thinking skills, problem solving, risk taking and resilience as well as the integration of technology in the daily processes of the classroom. There is also a strong focus on building connections through student learning experiences to the real world and broader community in which we live.
Quality teaching and learning is at the heart of everything we do at St Columba’s. The students are engaged and happy in a safe and productive learning environment. We teach each individual child from their point of need and make authentic links to the global community.
At St Columba’s we believe it is an essential element of a child’s education to engage all members of the community in a child’s learning. We work to create an educational environment that is driven by the identified needs and interests of our students, drawing upon the Walker Learning approach.
The Walker Learning Approach
Over the last few years a great deal of research has gone into the most effective way to engage and teach Primary School students. It is clear that students learn best when they are most engaged, and by using The Walker Learning Approach (WLA), students are involved in exciting, personalised and authentic learning experiences that reflect the particular needs, interests and strengths of the individual child.
The Walker Learning Approach is based on developmentally appropriate practice. It seeks to ensure that children are highly motivated and are learning how to learn through a mixture of active investigations and formal instruction. The Walker Learning Approach is based on student empowerment, engagement and ownership and is supported by teacher direction and instruction.
For our Prep to Year 2 students this means that all students will be involved in active, hands-on experiences known as Investigations four times a week. The experiences of the children and the explicit teaching that takes place during Investigations are used as a springboard into the formal teaching of the day.
Investigations require intentional rigorous planning and include:
· Tuning in – reflect and discuss current learning. This provides children an opportunity to use the language of learning and start the day tuned in to current learning intentions. The teacher has an emphasis on the day’s focus children and tunes them in to their investigation work for the day by discussing the area they would like to work in and what their plans are. The reporter and photographer will be allocated a task by the teacher, which will be carefully chosen to match the individuals learning needs and current learning intentions, making links with some learning that will happen later in the day.
· Investigation time – children will have approximately 45 minutes to engage in self-directed learning. They are free to decide on the area they would like to work at and there are often ongoing projects that the children return to work on. The teacher spends time scaffolding each focus child and the reporter and photographer in their learning.
· Reflection – The focus children, reporter and photographer report back to the class on their learning while the teacher draws out explicit links to Literacy, Numeracy or developmental learning intentions. This is the most important time for the children to see the connections between what they have been learning through Investigations with formal learning.
Rosters are created to ensure all children are a focus child at least once a fortnight as well as an opportunity to take on the role of photographer and reporter. We encourage families to discuss these special moments with their children.
In Years 3-6, students will continue to have their normal explicit teaching sessions for literacy and numeracy, in addition to a subject focus area such as science or history. Students are provided with some content on this subject and are then given the opportunity to link in with their own interests and talents to negotiate with their teacher, an Educational Research Project (ERP). Part of the project involves an "Expo", organised by the students which provides an opportunity to showcase the learning that has taken place as well as present their various artefacts.
In practice, the Walker Learning Approach uses a mix of active hands on project based work, alongside group clinic times, personal reflection times, projects, skill instruction and other learning experiences provide by the school throughout the day.
We want children in these years to have a sense of empowerment and ownership of their own learning and to view the learning process as meaningful to their own lives now and for the future.
For more information on the Walker Learning Approach visit www.walkerlearning.com.au
Our contemporary learning spaces are bright, well appointed and flexible environments. Literacy and numeracy are high priority learning areas, knowing that the skills and concepts developed during classroom programs strengthen learning across the whole curriculum.
8.45am First bell rings
8.50am School day begins
8.50-10.50am 2 hour block of learning
10.50-11.20am Break no 1 (30 minutes)
11.20-11.30am Supervised eating time (lunch) (10 minutes)
11.30-1.30pm 2 hour block of learning
1.30-2.10pm Break no 2 (40 minutes)
2.10-3.15pm I hour and 5 minutes of learning
Please note: On the last day of each term, the school day finishes at 2:30pm.